North Dakota, 2021

Tornado and Hail in North Dakota, June 7 to 8, 2021

June 7 to 8, 2021 · NWS FGF · 40 events in 8 counties and zones

Severe thunderstorms developed in the area during the late afternoon on June 7th then persisted into the evening and through the entirety of the overnight hours. The event ended just after sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms developed in the area during the late afternoon on June 7th then persisted into the evening and through the entirety of the overnight hours. The event ended just after sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 1:59 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 7, 1:59 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
259 PM CDT Mon Jun 7 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 259 PM CDT Mon Jun 7 2021

Fire weather and severe weather are the main forecast challenges.

The warm front continues to lift back northward across South
Dakota late this afternoon. Temperatures have risen back to around
90 along the ND/SD border, but dewpoints are still only around 50.
However, the 60 dewpoints are poised back by Watertown SD now,
extending over toward Pierre. So the front is slow, but it is
still moving northward. With the dry air in place, afternoon
humidity levels have varied from the teens to the 20s. Southeast
winds have picked up to 15 to 25 mph, but really only across
southeast ND. So with these two parameters, near critical fire
weather conditions will continue into the early evening.

The latest high resolution model guidance continues to show storms
developing over north central SD/south central ND in the 7 to 10
pm range. Therefore, the activity may become elevated during the
mid to late evening, north of the surface warm front. This would
favor the Fargo to Bemidji corridor for storms to track after
formation, in the late evening and overnight hours. There is a low
level jet tonight, though it is not all that strong. Some sort of
organized complex is possible, but think the best chances for
severe weather would be during the evening. If a complex does get
going, there could be a severe weather threat during the
overnight hours. There will be more heat and humidity on Tuesday,
with breezy east-southeast winds by afternoon along and west of
the Valley. Did not spend a lot of time looking at thunder chances
for later Tuesday into Tuesday night, but they have been looking
best to the west of the FA.

.LONG TERM...(Wednesday through Monday)
Issued at 259 PM CDT Mon Jun 7 2021

Impactful weather chances will occur a few times this week featuring
tstm risks. Heat will be less of an issue for the most part.

Chances for pcpn and storms enter the picture Wed with moist air and
dewpoints in the 60s result in more substantial CAPES. But there are
still questions about additional forcing mechanisms on Wed and only
general tstms are outlooked at this time. Best chances would be
associated with a frontal boundary looking to push through the
forecast area later Wed into the evening. Thu night into Fri will
offer the next chance for more active weather aided by a more robust
short wave and some low level jet action. A supply of cooler
(relatively) and drier air will filter in later Fri and could well
persist through the weekend.

Temp regime will continue to have above normal readings for the mid
to late week period with highs Wed and Thu above 90 for most spots
before easing back into the 80s for Fri into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jun 7 2021

Overall the TAFs should be fairly straightforward, with the main
challenge being thunderstorm development this evening and
overnight. At this point, looking at a potential start time of
early to mid evening, with the axis of best potential being
through KFAR and KBJI. For that reason, and due to some
uncertainty yet, only mentioned a VCTS at both of these sites
during this time period. Other sites may be on the fringe, but
much less certainty at this point. If a storm moves over a TAF
site, could definitely see much more wind than the TAFs reflect,
but that is pretty hard to nail down this far out.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...WJB
AVIATION...Godon
Hazardous weather outlook, Jun 7, 1:44 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
244 PM CDT Mon Jun 7 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
244 PM CDT Mon Jun 7 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions will continue into the early
evening. Scattered thunderstorms are expected to develop during
the early to mid evening, continuing into the overnight hours.
Some storms may be severe this evening, with hail up to 2 inches
in diameter, wind gusts up to 70 mph, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will exist almost daily. The coverage
and intensity of thunderstorms each day is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Fargo/Grand Forks radar (KMVX), 16 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 19 hail, 1 tornado. Local standard time, as filed.

Hail, Traill

When
June 7, 4:16 PM CST
Where
Traill County, 0.83 mi SE of Hatton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.640, -97.460

A report of 1-inch hail was received via social media.

Hail, Traill

When
June 7, 4:25 PM CST
Where
Traill County, 0.83 mi SE of Hatton
Measured
1 in hail
Reported by
Public
Coordinates
47.640, -97.460

This corrects the previous hail report from Hatton. Quarter-sized hail in Hatton was reported via social media.

Hail, Traill

When
June 7, 4:32 PM CST
Where
Traill County, 0.83 mi SW of Reynolds
Measured
1 in hail
Reported by
Public
Coordinates
47.670, -97.110

One-inch hail was reported via social media.

Hail, Traill

When
June 7, 4:38 PM CST
Where
Traill County, Buxton
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
47.600, -97.100

Nickel-sized hail was reported by an NWS employee.

Hail, Grand Forks

When
June 7, 4:45 PM CST
Where
Grand Forks County, 7.5 mi ENE of Reynolds
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.720, -96.950

A report of 1-inch hail was relayed via broadcast media.

Hail, Traill

When
June 7, 4:49 PM CST
Where
Traill County, 0.83 mi SE of Hatton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.640, -97.460

Reported by local broadcast media.

Hail, Griggs

When
June 7, 7:21 PM CST
Where
Griggs County, 4.17 mi NW of Hannaford
Measured
1 in hail
Reported by
Public
Coordinates
47.370, -98.230

Thunderstorm Wind, Cass

When
June 7, 7:30 PM CST
Where
Cass County, 0.69 mi S of Davenport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.710, -97.070

Report of a tree snapped just above the base.

Hail, Barnes

When
June 7, 7:48 PM CST
Where
Barnes County, 3.58 mi NNE of Hastings
Measured
0.75 in hail
Reported by
Public
Coordinates
46.730, -98.080

MPING report of 3/4 inch hail.

Hail, Barnes

When
June 7, 7:48 PM CST
Where
Barnes County, 4.17 mi N of Hastings
Measured
1 in hail
Reported by
Public
Coordinates
46.740, -98.090

Thunderstorm Wind, Barnes

When
June 7, 8:00 PM CST
Where
Barnes County, 2.93 mi WSW of Eastedge
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.640, -97.990

This was a peak wind gust measured at a personal weather station.

Tornado, Cass

When
June 7, 8:20 PM CST to 8:21 PM CST
Where
Cass County, 4.77 mi SSE of Elizabeth to 4.7 mi SSE of Elizabeth
Rating
EF0
Path length
0.28 mi
Path width
20 yd
Reported by
Public
Coordinates
46.670, -97.600

Video footage was submitted showing a brief tornado. It lasted less than one minute and tracked slowly to the northeast for approximately one-quarter mile. A dust plume was noted, however, no damage was reported. Peak winds are estimated to be 65 mph, with a track width of 20 yards.

Thunderstorm Wind, Ransom

When
June 7, 8:40 PM CST
Where
Ransom County, 2.02 mi WSW of Sheldon
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.570, -97.520

Several large 4 to 6-inch diameter tree branches were found broken at a farmstead.

Thunderstorm Wind, Cass

When
June 7, 8:45 PM CST
Where
Cass County, 3.35 mi SE of Alice
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.730, -97.510

Peak wind was measured at a personal weather station.

Thunderstorm Wind, Cass

When
June 7, 8:48 PM CST
Where
Cass County, 4.15 mi S of Lynchburg
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.720, -97.250

Peak wind was measured at an NDAWN station.

Thunderstorm Wind, Cass

When
June 7, 8:50 PM CST
Where
Cass County, 3.49 mi S of Lynchburg
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.730, -97.240

Peak wind was measured at the mesonet site located 5N Leonard ND.

Thunderstorm Wind, Cass

When
June 7, 9:00 PM CST
Where
Cass County, 0.69 mi S of Davenport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.710, -97.070

Shingles, a tree, and a power pole were reported damaged.

Thunderstorm Wind, Cass

When
June 7, 9:05 PM CST
Where
Cass County, 1.98 mi SW of Warren
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.710, -97.030

Large trees were down and shingles were damaged.

Thunderstorm Wind, Sargent

When
June 7, 9:09 PM CST
Where
Sargent County, 2.36 mi NE of Stirum
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.240, -97.760

Peak 3-meter wind was measured at an NDAWN station.

Thunderstorm Wind, Cass

When
June 7, 9:13 PM CST
Where
Cass County, 2.84 mi W of Horace
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.750, -96.940

An empty steel grain bin was dislocated from its mounting pad and tumbled downwind.

Thunderstorm Wind, Cass

When
June 7, 9:14 PM CST
Where
Cass County, 2.34 mi NW of Osgood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.840, -96.910

MPING report of a severe wind gust.

Thunderstorm Wind, Cass

When
June 7, 9:14 PM CST
Where
Cass County, 2.46 mi WNW of Osgood
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.830, -96.920

Report of shingle damage and downed trees.

Hail, Ransom

When
June 7, 9:15 PM CST
Where
Ransom County, 0.48 mi W of Ft Ransom
Measured
1.75 in hail
Reported by
Public
Coordinates
46.520, -97.930

Large hail was accompanied by damaging wind gusts, which damaged the siding on a home as well as a metal horse trailer.

Thunderstorm Wind, Cass

When
June 7, 9:15 PM CST
Where
Cass County, 4.79 mi W of Hickson
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.660, -96.900

A pole shed was blown apart by squall line winds. Shed materials were scattered downwind. Surrounding farmsteads in Normana and Pleasant townships had numerous large tree branches and limbs broken as well. Dusty ground swirls and gustnadoes were observed along the gust front. Winds of 70 to 80 mph were estimated to have persisted for several minutes.

Thunderstorm Wind, Richland

When
June 7, 9:16 PM CST
Where
Richland County, 0.48 mi W of Walcott
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.550, -96.940

Trees were snapped along with several large branches. Time was estimated using radar data. Report relayed via social media.

Thunderstorm Wind, Ransom

When
June 7, 9:21 PM CST
Where
Ransom County, 0.69 mi S of Lisbon Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.440, -97.720

Corrects a previous thunderstorm wind gust report from 2 WNW of Lisbon. NDAWN mesonet site 2W of Lisbon.

Thunderstorm Wind, Ransom

When
June 7, 9:21 PM CST
Where
Ransom County, 0.84 mi SW of Lisbon Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.440, -97.730

This peak gust was measured at an NDAWN station at 3 meters.

Thunderstorm Wind, Cass

When
June 7, 9:24 PM CST
Where
Cass County, 1.17 mi NW of Horace
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.760, -96.900

Peak wind gust was measured at a personal weather station.

Thunderstorm Wind, Richland

When
June 7, 9:25 PM CST
Where
Richland County, 3.64 mi NE of Walcott
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.590, -96.880

A metal high-tension power tower was twisted by the winds, estimated to be 70 to 80 mph for several minutes.

Hail, Cass

When
June 7, 9:38 PM CST
Where
Cass County, 0.84 mi NW of Cotter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.860, -96.860

Hail report relayed via spotter network.

Thunderstorm Wind, Cass

When
June 7, 10:42 PM CST
Where
Cass County, 1.17 mi NW of Horace
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.760, -96.900

A grain bin was rolled into the middle of the street 0.5 miles south of the intersection of 167th Ave and 43rd street SE. Delayed report.

Thunderstorm Wind, Cass

When
June 7, 10:51 PM CST
Where
Cass County, Kindred
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.650, -97.020

Social media report of several tree limbs down.

Hail, Barnes

When
June 8, 1:05 AM CST
Where
Barnes County, 3.39 mi WNW of Litchville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.660, -98.250

Hail, Barnes

When
June 8, 2:35 AM CST
Where
Barnes County, 0.84 mi NW of Litchville
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
46.660, -98.190

Large hail up to the size of baseballs was reported by a former coop observer near Litchville.

Hail, Barnes

When
June 8, 2:35 AM CST
Where
Barnes County, 2.81 mi NW of Litchville
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
46.680, -98.220

Hail, Barnes

When
June 8, 2:50 AM CST
Where
Barnes County, 7.62 mi W of Litchville
Measured
1.25 in hail
Reported by
Public
Coordinates
46.660, -98.340

Hail, Barnes

When
June 8, 3:19 AM CST
Where
Barnes County, 12.8 mi WNW of Litchville
Measured
1 in hail
Reported by
Public
Coordinates
46.720, -98.430

Hail fell for about 5 minutes.

Hail, Ransom

When
June 8, 4:00 AM CST
Where
Ransom County, 3.33 mi W of Ft Ransom
Measured
1 in hail
Reported by
Public
Coordinates
46.520, -97.990

Hail, Ransom

When
June 8, 4:30 AM CST
Where
Ransom County, 0.48 mi W of Ft Ransom
Measured
2 in hail
Reported by
Public
Coordinates
46.520, -97.930

Public report of measured 2.25-inch diameter hail.

Hail, Ransom

When
June 8, 5:00 AM CST
Where
Ransom County, 0.48 mi W of Ft Ransom
Measured
1.5 in hail
Reported by
Public
Coordinates
46.520, -97.930

Large hail reported via social media, the second round of large hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968635, 968643, 968644, 968645, 968647, 968649, 968650, 968651, 968652, 968653, 968654, 968656, 968657, 968658, 968659, 968660, 968661, 968662, 968663, 968664, 968665, 968666, 968667, 968668, 968670, 968671, 968672, 968673, 968674, 968675, 968676, 968677, 968678, 968680, 968682, 968683, 968685, 968686, 968688, 968689.